Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 29, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 29, 2006, 3:11 PM CDT for Baldwin County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 3:11 PM CDT (20:11 UTC)
Expired
May 29, 2006, 3:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 292012
SVRMOB
ALC003-292100-
/O.NEW.KMOB.SV.W.0133.060529T2011Z-060529T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 400 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SILVERHILL...OR ABOUT 18 MILES SOUTHEAST OF DOWNTOWN MOBILE...AND
  MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOXLEY BY 340 PM CDT
  MALBIS AND SPANISH FORT BY 400 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3044 8776 3054 8764 3075 8787 3059 8801

$$
1 follow-up statement
000 
WWUS54 KMOB 292045
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT MON MAY 29 2006

ALC003-292054-
/O.CAN.KMOB.SV.W.0133.000000T0000Z-060529T2100Z/
BALDWIN AL-
344 PM CDT MON MAY 29 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BALDWIN COUNTY IS 
CANCELLED...THE THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE. 
HOWEVER VERY HEAVY RAINFALL CONTINUES WITH THIS THUNDERSTORM.

LAT...LON 3044 8776 3054 8764 3075 8787 3059 8801

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:50 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, May 29, 3:50 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT MON MAY 29 2006

.SYNOPSIS...CURRENT FORECAST IS BEING SHAPED BY A MEANDERING UPPER
RIDGE OVER THE EASTERN CONUS THROUGH MID WEEK...WITH A PASSING
TROUGH IN THE EXTENDED THE BIGGEST WEATHER MAKER. THE EASTERN UPPER
TROUGH IS BEING PUSHED AND PRODDED BY A BUNCH OF SHORTWAVE ENERGY
SWINGING AROUND AN UPPER LOW OVER THE NORTHWESTERN
CONUS/SOUTHWESTERN CA...AND A TROUGH OFF THE EAST COAST. IN THE
LOWER LEVELS OF THE ATMOSPHERE...THIS UPPER PATTER IS CREATING HIGH
PRESSURE OVER THE CONUS EAST OF THE MISS RIVER...A SURFACE TROUGH ON
THE LEE SIDE OF THE ROCKIES...AND HIGH PRESSURE OVER AND OFF THE
WEST COAST. THE AIRMASS IS QUITE HUMID OVER THE SOUTHERN PLAINS AND
SOUTHEASTERN CONUS...WITH PRECIP H20 LEVELS 105% (AT KTLH) TO 151%
(AT KLCH) OF SEASONAL...WITH THE MOISTURE DEEP IN VERTICAL EXTENT.

&&

.SHORT TERM (TODAY THOUGH TONIGHT)...ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN TODAY DESPITE THE PRESENCE OF DEEP
HIGH PRESSURE ACROSS THE EASTERN CONUS.  WEAK UPPER LEVEL IMPULSES
WILL MOVE FROM EAST TO WEST ACROSS THE FORECAST AREA TODAY AROUND
THE SOUTHERN PERIPHERY OF THE HIGH PRESSURE.  PRECIPTABLE WATER
VALUES ARE STILL ABOUT 120-130 PERCENT ABOVE NORMAL ACROSS THE
ENTIRE FORECAST AREA AT AROUND 1.5 INCHES.  HOWEVER...SLIGHTLY
HIGHER PRECIPITATION CHANCES ARE EXPECTED ACROSS OUR NORTHWESTERN
ZONES IN VIEW OF WEAKEST HIGH PRESSURE AND FORECAST LOW LEVEL
MOISTURE CONVERGENCE. SURFACE BASED CAPES WILL REACH BETWEEN 1500
AND 2000 J/KG WITH LOW HELICITY VALUES.  ONCE CONVECTION
DEVELOPS...GENERAL STORM MOTION WILL BE WEST OR NORTHWEST AT AROUND
10 TO 15 MPH.  A FEW OF THE STORMS MAY HAVE GUSTY SURFACE WINDS TO
30 MPH.  OTHERWISE...THERE WILL BE A MIX OF LOW AND HIGH CLOUDS WITH
HIGHS ONCE AGAIN IN THE LOW TO MID 90S.  A FEW STORMS WILL PERSIST
INTO THE EVENING HOURS...AND AN ISOLATED THUNDERSTORM MAY SURVIVE
PAST MIDNIGHT ACROSS THE NORTHWEST.  OVERNIGHT LOWS AROUND 70.  /22

.LONG TERM (TUESDAY THROUGH MONDAY)...TUESDAY STARTS WITH WESTERN
UPPER LOW NOW OVER THE CA PLAINS...AND CONTINUED SHORTWAVE ENERGY
SWINGING AROUND THE EASTERN UPPER RIDGE. ETA/GFS ADVERTISING THIS
ENERGY GENERALLY REMAINING WEST OF THE FA THROUGH TUESDAY NIGHT. BY
WEDNESDAY...THE UPPER TROUGH OFF THE SOUTHEASTERN ATLANTIC COAST
MEANDERS WESTWARD AS A TROUGH BEGINS TO DIG OVER THE MISS RIVER
VALLEY. THIS TROUGH FINALLY MOVES OVER THE EAST COAST BY SUNDAY.
THE UPPER TROUGH PASSING EASTWARD OVER THE LOWER MISS RIVER VALLEY
WILL HELP TO ENHANCE THE CHANCE FOR RAIN IN THE THURSDAY THROUGH
SATURDAY TIME FRAME....THEN TAPER OFF AS THE TROUGH MOVES EAST.

AT THE SURFACE...THE UPPER TROUGH PASSING LOOKS TO PUSH A SURFACE
BOUNDARY TO OVER THE NORTHERN GULF BY SATURDAY NIGHT (PER GFS). HIGH
SURFACE PRESSURE MOVING OVER THE EASTERN CONUS SAT NIGHT INTO SUNDAY
DOESNT STAY LONG AS A CLOSED UPPER LOW MOVES OVER THE NORTHERN
PLAINS...PUSHING A SURFACE TROUGH OVER THE PLAINS TOWARDS THE MISS
RIVER...REACHING A GREAT LAKES TO TX BID BEND REGION BY MONDAY.

SEE NORTHING AT THIS POINT TO HAND MY HAT ON TO DEVIATE FROM THE
GUIDANCE SIGNIFICANTLY. DID DO SOME JUGGLING OF TEMPS TUESDAY/TUESDAY
NIGHT...BUT GENERALLY LEANED TOWARDS THE MET NUMBERS ALONG THE
COAST...MAV INLAND.

&&

.MARINE...WINDS WILL BE MESO-SCALE DRIVEN AS WEAK HIGH PRESSURE
ACROSS THE NORTHERN GULF PROVIDES LITTLE SYNOPTIC FLOW.  A LIGHT
OFFSHORE FLOW THIS MORNING WILL TURN TO A LIGHT ONSHORE FLOW AS
SURFACE HEATING UNFOLDS.  WINDS WILL BE VARIABLE IN PLACES DUE TO
EXISTING AND DEVELOPING OUTFLOW BOUNDARIES TODAY.  WINDS WILL SHIFT
TO AN OFFSHORE FLOW ONCE AGAIN OVERNIGHT.  THIS PATTERN WILL REMAIN
WITH US THROUGH MID WEEK.  SEAS 1 TO 2 FEET.  ISOLATED THUNDERSTORM
COVERAGE WILL REMAIN...MAINLY NEAR SHORE...WITH AN INCREASE IN
COVERAGE EXPECTED LATE IN THE FORECAST PERIOD A WEAK COLD FRONT
APPROACHES THE GULF WATERS FROM THE NORTH.  /22

&&

.FIRE WEATHER...NOTHING SIGNIFICANT...WITH DAILY ISOLATED TO
SCATTERED THUNDERSTORMS BEING FIRED OFF BY THE GULF BREEZE. NOTHING
INDICATED BY THE MODELS TO PUSH THE DISPERSIONS UP...OR DROP THE
HUMIDITY INTO WATCH/WARNING LEVELS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  71  92  70  91 /  30  20  10  10  10
PENSACOLA   93  73  91  72  90 /  20  20  10  10  10
DESTIN      90  75  90  74  88 /  20  10  10   0  10
EVERGREEN   95  69  93  65  93 /  30  20  10  10  10
WAYNESBORO  93  69  91  65  92 /  30  30  20  10  10
CAMDEN      95  69  93  67  95 /  30  30  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

16/22
Hazardous weather outlook, May 29, 5:55 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT MON MAY 29 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
555 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA TODAY...WITH THE BEST CHANCE OF COVERAGE OCCURRING WEST OF A
EVERGREEN ALABAMA TO PENSACOLA LINE.  NO ORGANIZED SEVERE ACTIVITY
IS EXPECTED.  HOWEVER...A FEW OF THE STORMS COULD BECOME STRONG WITH
HAIL UP TO ONE-HALF INCH IN DIAMETER AND SURFACE WIND GUSTS UP TO 40
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA EACH DAY.  A FEW OF THE STORMS COULD BECOME STRONG WITH HAIL UP
TO ONE-HALF INCH IN DIAMETER AND SURFACE WIND GUSTS UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, May 29, 2:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT MON MAY 29 2006

ALZ062-064-FLZ001-292045-
UPPER BALDWIN-LOWER BALDWIN-INLAND ESCAMBIA-
259 PM CDT MON MAY 29 2006

...A CLUSTER OF STRONG THUNDERSTORMS ARE LOCATED ACROSS EAST CENTRAL
BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES...

AT 255 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF GATESWOOD...AND MOVING NORTH AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...PHILLIPSVILLE...OAK GROVE AND BRATT THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:28 PM CDTSevere Thunderstorm WarningMOBBaldwin32 min
May 29, 3:39 PM CDTFlash Flood WarningMOBBaldwin2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.